Alert archive / South Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 55, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 22, 2017, 3:35 AM CDT for Clark County, Hamlin County, South Dakota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 22, 2017, 3:35 AM CDT (08:35 UTC)
- Expired
- Jun 22, 2017, 4:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Clark County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 108 km from the middle of the area, began a volume at 08:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 3:40 AM CDT | HAIL 1 | 7 Se Carpenter, SD | NO DAMAGE NOTICEABLE. TIME BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.6 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 406 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
260
WUUS53 KABR 220835
SVRABR
SDC025-057-220900-
/O.NEW.KABR.SV.W.0055.170622T0835Z-170622T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
335 AM CDT THU JUN 22 2017
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Southwestern Hamlin County in northeastern South Dakota...
Southern Clark County in northeastern South Dakota...
* Until 400 AM CDT
* At 335 AM CDT, a severe thunderstorm was located near Carpenter, or
18 miles south of Clark, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Bryant, Willow Lake and Carpenter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4454 9785 4463 9785 4463 9796 4472 9791
4455 9721
TIME...MOT...LOC 0835Z 285DEG 41KT 4462 9784
HAIL...1.00IN
WIND...60MPH
$$
TDK1 follow-up statement
364
WWUS53 KABR 220857
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
357 AM CDT THU JUN 22 2017
SDC025-057-220907-
/O.EXP.KABR.SV.W.0055.000000T0000Z-170622T0900Z/
Hamlin SD-Clark SD-
357 AM CDT THU JUN 22 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMLIN AND
SOUTHERN CLARK COUNTIES WILL EXPIRE AT 400 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible with this thunderstorm.
LAT...LON 4454 9785 4463 9785 4463 9796 4472 9791
4455 9721
TIME...MOT...LOC 0857Z 285DEG 41KT 4456 9754
$$
TDKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:16 AM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 22, 1:16 AM CDT, 2 hours 19 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 116 AM CDT Thu Jun 22 2017 .UPDATE... Issued at 835 PM CDT Wed Jun 21 2017 Updated earlier for increasing chances of showers/storms along with expanding chances farther west along with the watch issuance. Not much for severe weather yet this evening with chances looking less. Therefore, have cancelled a few counties. Will continue to update as storms move east. UPDATE Issued at 649 PM CDT Wed Jun 21 2017 00z aviation discussion updated below. && .SHORT TERM...(This Evening through Thursday Afternoon) Issued at 349 PM CDT Wed Jun 21 2017 Short term forecast concern will be possibility of evening convection across the northeast corner of the cwa followed by another wave moving through on Thursday bringing another chance of precip to portions of the area. Warm frontal boundary parallels the James valley this afternoon followed by a cold front entering the northwest corner of South Dakota. Warm front has seemed to be a bit slower in progression eastward this aftn than previously forecast. Vsbl Satl showing CU field forming across north central SD/southern ND ahead of the cold front. Instability starting to increase ahead of the cold front with mlcapes 1000-1500 j/kg and decent deep layer sheer of around 50 kts. The only bit of a caveat is fcst soundings do show a bit a cap in place thru early eve across northeast South Dakota. So, confidence not the highest in a widespread convective situation happening this evening. However, a few of the CAM solutions do paint a picture of a few strong to possibly severe storms popping ahead of the cold front across northeastern South Dakota and west central Minnesota. Locally strong winds and large hail would be the primary threats from any storms that do get going to build to strong enough levels. This front will clear the cwa later this evening and most areas should be left with a quiet overnight. Another quick moving upper level wave will traverse the region on Thursday. This will bring in another round of precip to portions of the area. This system looks to mainly affect areas along and south of a Highway 12 corridor. Not expecting any severe weather with this system as most instability remains well south. .LONG TERM...(Thursday Evening through Wednesday) Issued at 349 PM CDT Wed Jun 21 2017 The long term period begins with a broad upper level trough over the region with much cooler temperatures filtering into the CWA. The GFS is showing a 500 mb shortwave crossing the region Friday night/Saturday morning with showers possible, mainly in far NE SD and western MN. 925 mb temps behind this system are only in the single digits by 12Z Saturday. High temperatures on Saturday should range in the mid to upper 60s, or some 15 degrees below normal. Upper level ridging will slowly built into the region Sunday and Monday before breaking down by Tuesday. Summer temperatures will return to the region by Tuesday with highs reaching the 80s. Humidity will also increase by Tuesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 115 AM CDT Thu Jun 22 2017 Numerous showers and storms will move from west to east across the region tonight and Thursday as a short wave trough digs in from the northwest. These are expected to affect all stations at or in the vicinity with mainly VFR conditions through the period. These will move east/end from late Thursday morning into late Thursday afternoon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Mohr SHORT TERM...Vipond LONG TERM...SD AVIATION...TDK
Hazardous weather outlook, Jun 21, 5:29 AM CDT, 22 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 529 AM CDT Wed Jun 21 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-221030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 529 AM CDT Wed Jun 21 2017 /429 AM MDT Wed Jun 21 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Isolated thunderstorms across central South Dakota early this morning are not expected to produce severe weather. By early evening, isolated thunderstorms are possible across far eastern South Dakota into west central Minnesota. A few storms could become strong to severe with large hail and strong winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers are expected across the region on Thursday, with a few embedded thunderstorms. No severe storms are forecast at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. TMT
In the hours before
Special weather statement, Jun 22, 12:56 AM CDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1256 AM CDT THU JUN 22 2017 SDZ009-015-016-220645- Dewey SD-Walworth SD-Potter SD- 1256 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POTTER... NORTHEASTERN DEWEY AND SOUTHERN WALWORTH COUNTIES UNTIL 145 AM CDT/1245 AM MDT/... At 1255 AM CDT/1155 PM MDT/, Doppler radar was tracking a strong thunderstorm over northeastern Lake Oahe, or 12 miles south of Mobridge, moving east at 60 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Hoven, Akaska, Lowry, New Everets Resort, Swan Creek Rec Area and Blackfoot. LAT...LON 4529 10056 4547 10047 4548 9974 4508 9974 TIME...MOT...LOC 0555Z 285DEG 53KT 4536 10041 TDK
Special weather statement, Jun 22, 1:37 AM CDT, 1 hour 58 minutes before
Special Weather Statement National Weather Service Aberdeen SD 137 AM CDT THU JUN 22 2017 SDZ009-010-016>018-220730- Spink SD-Walworth SD-Potter SD-Edmunds SD-Faulk SD- 137 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EDMUNDS...FAULK... NORTHEASTERN POTTER...NORTHWESTERN SPINK AND SOUTHEASTERN WALWORTH COUNTIES UNTIL 230 AM CDT... At 137 AM CDT, Doppler radar was tracking a strong thunderstorm near Tolstoy, or 16 miles northeast of Gettysburg, moving east at 55 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Faulkton, Cresbard, Lebanon, Seneca, Tolstoy, Rockham, Chelsea, Devoe, Onaka, Miranda, Brentwood Colony, Burkmere, Norbeck and South Scatterwood Lake. LAT...LON 4504 9981 4525 9972 4520 9863 4490 9878 TIME...MOT...LOC 0637Z 285DEG 47KT 4513 9965 TDK
Special weather statement, Jun 22, 2:13 AM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
213 AM CDT THU JUN 22 2017
SDZ017-018-037-220800-
Hand SD-Spink SD-Faulk SD-
213 AM CDT THU JUN 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAND...SOUTHEASTERN
FAULK AND SOUTHWESTERN SPINK COUNTIES UNTIL 300 AM CDT...
At 212 AM CDT, Doppler radar was tracking a strong thunderstorm over
Orient, or 7 miles southeast of Faulkton, moving east at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Redfield, Tulare, Frankfort, Hitchcock, Zell, Orient, Rockham,
Miranda, Twin Lakes, Cottonwood Lake and Spottswood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4495 9825 4463 9841 4463 9846 4488 9919
4505 9908
TIME...MOT...LOC 0712Z 286DEG 47KT 4494 9906
TDKSpecial weather statement, Jun 22, 2:56 AM CDT, 39 minutes before
Special Weather Statement National Weather Service Aberdeen SD 256 AM CDT THU JUN 22 2017 SDZ020-022-023-220845- Hamlin SD-Deuel SD-Codington SD- 256 AM CDT THU JUN 22 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DEUEL...NORTHERN HAMLIN AND SOUTHERN CODINGTON COUNTIES UNTIL 345 AM CDT... At 255 AM CDT, Doppler radar was tracking a strong thunderstorm near Goose Lake, or 10 miles southwest of Watertown, moving southeast at 45 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Watertown, Estelline, Castlewood, Hazel, Thomas, Pelican Lake, Goose Lake, Tinkertown, Claremont Colony, Dempster, Sandy Shore Rec Area, Poinsett Colony, Memorial Park Camping Site, Lake Kampeska and Long Lake. LAT...LON 4479 9749 4494 9738 4484 9670 4455 9690 TIME...MOT...LOC 0755Z 296DEG 40KT 4482 9734 TDK
Local storm report, Jun 22, 3:24 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
324 AM CDT THU JUN 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL CASTLEWOOD 44.73N 97.03W
06/22/2017 E1.00 INCH HAMLIN SD TRAINED SPOTTER
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:56 AM CDT | Special Weather Statement | ABR | Walworth | 49 min |
| Jun 22, 1:37 AM CDT | Special Weather Statement | ABR | Faulk | 53 min |
| Jun 22, 2:13 AM CDT | Special Weather Statement | ABR | Spink | 47 min |
| Jun 22, 2:56 AM CDT | Special Weather Statement | ABR | Hamlin | 49 min |
| Jun 22, 3:02 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 43 min |
| Jun 22, 3:08 AM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Hamlin | 67 min |
| Jun 22, 3:48 AM CDT | Severe Thunderstorm Warning | ABR | Deuel | 12 min |
| Jun 22, 3:53 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman | 52 min |
| Jun 22, 4:38 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley, Sully | 52 min |
| Jun 22, 5:10 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Stanley | 50 min |
| Jun 22, 6:08 AM CDT | Severe Thunderstorm Warning | ABR | Hughes, Hyde, Sully | 52 min |
| Jun 22, 7:06 AM CDT | Special Weather Statement | ABR | Hyde | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.